Alert archive / Michigan / Heavy Snow Warnings in 2007

Heavy Snow Warning 1, NWS Gaylord, MI

January 14, 200711 counties in Michigan

NWS Gaylord, MI issued this heavy snow warning at Jan 14, 2007, 4:06 PM EST for 11 counties in Michigan. It took effect at Jan 15, 2007, 1:00 AM EST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 14, 2007, 4:06 PM EST (21:06 UTC)
In effect from
Jan 15, 2007, 1:00 AM EST
Expired
Jan 15, 2007, 8:20 AM EST
In force
7 hr
Issued by
NWS Gaylord, MI

Counties Alcona County, MI, Alpena County, MI, Arenac County, MI, Gladwin County, MI, Iosco County, MI, Manistee County, MI, Missaukee County, MI, Ogemaw County, MI, Oscoda County, MI, Roscommon County, MI, Wexford County, MI

The radar

The NCL Michigan radar (KAPX), 62 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 9.1 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2007-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2007-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1037 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this heavy snow warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this heavy snow warning went out at Jan 14, 12:35 PM EST, 3 hours 31 minutes earlier.

Area forecast discussion, Jan 14, 12:35 PM EST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1235 PM EST SUN JAN 14 2007

.UPDATE...HAVE OBVIOUSLY DECIDED TO PUT A PORTION OF THE CWA IN A
WINTER STORM WATCH FOR OVERNIGHT THROUGH MONDAY MORNING. HAVE
ESSENTIALLY FOCUSED ON PORTIONS OF NORTHEAST LOWER MICHIGAN WHERE
LAKE ENHANCEMENT OFF LAKE HURON MAY BOOST SNOW ACCUMULATIONS BETWEEN
MIDNIGHT AND NOON MONDAY INTO WARNING CRITERIA (6 INCHES/12 HOURS).
MAY ALSO BE HOISTING ADVISORIES FOR ADDITIONAL COUNTIES NEAR THE
WATCH...TIER OF COUNTIES ALONG THE M-55 CORRIDOR FROM MANISTEE TO
ROSCOMMON AND PERHAPS ADDITIONAL NE COUNTIES AROUND THE WATCH.

ADAM

&&

.PREV DISCUSSION...ISSUED AT 1037 AM EST SUN JAN 14 2007

UPDATE...SFC ANALYSIS REVEALING WEAK NEARLY INDISCERNIBLE COLD
FRONT ACROSS THE UPPER PENINSULA AND ACROSS CENTRAL WISCONSIN...
WHILE HIGH PRESSURE ONCE AGAIN BUILDING SE OUT OF CANADA AND INTO
NRN MICHIGAN. PER 12Z APX SOUNDING...NOT NEARLY AS SATURATED IN THE
LOWER AND MID LEVELS ACROSS THE CWA THIS MORNING AS WAS INDICATED
YESTERDAY WITH BASICALLY SCT-BKN LOW AND MID CLOUD COVER OUT THERE
THIS MORNING. SO ASIDE FROM A COUPLE POCKETS OF LIGHT SNOW RUNNING
ACROSS THE SOUTHERN TIER OF COUNTIES LAST EVENING AND OVERNIGHT...
PRETTY MUCH HIGH AND DRY CURRENTLY ACROSS THE CWA.

FOR THE REST OF THE AFTERNOON...WITH COLDER BUT DRYER AIR GETTING
SLOWLY SUPPRESSED SOUTHWARD AND LOW LEVEL WINDS VEERING TO THE
N/NW...SHOULD EVENTUALLY GET SOME LIGHT LAKE EFFECT SNOW SHOWERS
GOING DURING THE AFTERNOON. BEST CHANCES LOOKING TO BE AROUND
WHITEFISH POINT...AND AREAS AROUND GRAND TRAVERSE BAY.
HOWEVER...FAIRLY LOW AND STRONG INVERSION HEIGHTS COMBINED WITH
DRYING AND MARGINALLY COLD TEMP PROFILES WILL KEEP LES COVERAGE AND
INTENSITY AT BAY.

BIGGER FORECAST CONCERN COMES OVERNIGHT THROUGH MONDAY MORNING. 06Z
AND 12Z NAM-WRF SOLUTIONS HAVE OF COURSE BEEN TRENDED THIS STORM
NORTHWARD AND STRONGER...TAKING THE SFC LOW UP THROUGH CLEVELAND
MONDAY MORNING AND NOW PRODUCING A DECENT SWATH OF 0.50 TO 0.75
INCHES OF QPF ACROSS THE S/E PORTION OF THE CWA THROUGH MONDAY
EVENING. IF CORRECT...AND CONSIDERING LAKE ENHANCEMENT POTENTIAL OFF
LAKE HURON...THIS SUGGESTS 5 TO 10 INCHES OF ACCUMULATION POTENTIAL
FOR THESE AREAS BASICALLY IN A 12 HOUR WINDOW FROM MIDNIGHT TONIGHT
THROUGH NOON MONDAY. DTX/GRR HAVE ALREADY EXPANDED WATCH
ACCORDINGLY. AM ALSO CONSIDERING PUTTING SRN TIER OF COUNTIES AND
PORTIONS OF NE LOWER MICHIGAN INTO A WATCH AS WELL EITHER WITH THE
MORNING UPDATE OR EARLY IN THE AFTERNOON. WOULD REALLY LIKE TO GET A
GOOD LOOK AT OTHER 12Z GUIDANCE AS WELL AS DO A BIT MORE REAL-TIME
ANALYSIS TO BEFORE MAKING JUMPING IN.

ADAM

&&

.PREV DISCUSSION...ISSUED AT 325 AM EST SUN JAN 14 2007

DISCUSSION...OVERALL FORECAST BEGINNING TO COME INTO GREATER
CLARITY THROUGH EARLY IN THE WEEK AS NORTHERN STREAM ENERGY AND
SOUTHERN STREAM MOISTURE IMPACT MICHIGAN.  MAIN WEATHER FEATURE WILL
OCCUR LATER SUNDAY NIGHT INTO MONDAY...AS SURFACE LOW TRACKS ACROSS
THE OHIO VALLEY WHILE NORTHERN STREAM SHORTWAVE TROF PUSHES ACROSS
THE GREAT LAKES.  BIGGEST FORECAST QUESTION WILL REVOLVE AROUND
TRYING TO SORT OUT TO WHAT DEGREE DRY AIR ADVECTING IN FROM THE
NORTH WILL IMPACT SNOW/QPF INCREASING FROM THE SOUTH.

TODAY...RATHER BENIGN WINTER WEATHER ACROSS NORTHERN MICHIGAN TODAY.
1000-850MB WIND FIELDS REMAIN QUITE LIGHT...AND GRADUALLY WILL VEER
FROM NORTHWEST THIS MORNING TO NORTH THIS AFTERNOON.  WEAK DYNAMICS
AT PLAY TODAY...WITH FGEN BAND ACROSS SOUTHERN PARTS OF THE AREA BUT
MOISTURE DEPTH SHALLOW AND DRY AIR IN THE MID LEVELS.  FORECAST
SOUNDINGS SHOW MOST OF THE MOISTURE BELOW THE -10 DEGC LINE...SO A
LOW QPF EVENT.  WE MAY BE ABLE TO DEVELOP SOME LIGHT LAKE EFFECT
SNOW SHOWERS AS THE DAY PROGRESSES...ALTHOUGH LOW INVERSION HEIGHTS
AND DRY MID LEVELS WILL KEEP THINGS IN CHECK.  ANY SNOW
ACCUMULATIONS SHOULD BE LESS THAN ONE INCH.

TONIGHT/MONDAY...THE MAIN WEATHER STORY WILL PLAY OUT DURING THIS
TIMEFRAME.  SURFACE LOW WILL TRACK TO THE NORTHEAST ALONG
QUASI-STATIONARY FRONT POSITIONED ACROSS THE OHIO VALLEY.  BOTH THE
NAM AND GFS HAVE TRENDED A BIT FURTHER NORTH WITH THE SURFACE LOW
TRACK AND IT/S ASSOCIATED MOISTURE OVER THE PAST 2 RUNS.
NORMALLY...A SURFACE LOW TRACKING AS FAR SOUTH AS THIS ONE WOULD NOT
PRODUCE MUCH IN THE WAY OF SNOW ACROSS NORTHERN MICHIGAN...BUT IN
THIS CASE WE ALSO HAVE A VIGOROUS NORTHERN STREAM SHORTWAVE TROF
APPROACHING THE GREAT LAKES.  NAM CROSS SECTIONS DRAWN FROM NORTH TO
SOUTH ACROSS THE AREA /COLD AIR TO WARM AIR/ SHOW AN FGEN BAND
MOVING INTO NORTHERN LOWER MICHIGAN TOWARD 12Z MONDAY.  SATURATED
EQUIVALENT POTENTIAL TEMPERATURES ARE SLIGHTLY BELOW ZERO JUST ABOVE
THIS SLOPED FGEN AREA ACROSS MUCH OF NORTHERN LOWER BETWEEN
09Z-15Z.  THIS WOULD NORMALLY POINT TOWARD A HEAVIER SNOW AREA...BUT
WE HAVE AN INHIBITING FACTOR TO CONSIDER...MOISTURE DEPTH.  LOW
LEVEL NORTHEAST FLOW WILL BE ADVECTING IN DRIER AIR DURING THIS
TIME...RESULTING IN THE ATMOSPHERE HAVING TO FULLY MOISTEN UP.  SO
THE REAL QUESTION IS...WILL THE DELAY IN MOISTENING UP THE
ATMOSPHERE WASTE SEVERAL HOURS OF THE BEST DYNAMICS.  I THINK THE
ANSWER TO THIS IS YES...ESPECIALLY NORTH OF M-72.  THE MOISTURE
DEPTH NEVER REALLY GETS TO THE LEVEL WHERE I WOULD LIKE TO SEE FOR A
BIG SNOW EVENT...AS WE NEVER SEE A SEVERAL HOUR PERIOD WITH PRIME
TEMPERATURES IN THE -12 TO -18 DEGC RANGE WITHIN THE DEEPER
MOISTURE.  SO ALL OF THIS POINTS TO A WIDESPREAD SNOW EVENT IN
NORTHERN MICHIGAN WITH GENERALLY SMALLER FLAKE SIZE RESULTING IN
LOWER SNOW TOTALS.  WE WILL SEE SOME ENHANCEMENT OFF OF LAKE HURON
...ESPECIALLY BETWEEN ROGERS CITY AND EAST TAWAS...AND THIS
AREA COULD SEE 1-2 INCHES MORE OF ACCUMULATION THAN AREAS FURTHER
NORTH AND WEST.  AS SURFACE LOW PASSES TO THE SOUTHEAST DURING THE
AFTERNOON...LOW LEVEL FLOW BACKS TO THE NORTH...AND WE MAY ALSO SEE
SOME SNOW ENHANCEMENT OFF OF LAKE MICHIGAN /MAINLY WEST OF US-131/.
I WILL PAINT A GENERAL 2-3 INCH SNOWFALL FOR MOST AREAS OF NORTHERN
LOWER /EXCEPT THE ENHANCED AREAS/...WITH LIGHTER AMOUNTS AS YOU HEAD
NORTH INTO EASTERN UPPER.

NORTH TO NORTH NORTHWEST LAKE EFFECT DEVELOPING MONDAY NIGHT...AND A
FEW MORE INCHES OF ACCUMULATION POSSIBLE IN THOSE FAVORED LAKE
EFFECT AREAS /ESPECIALLY ALONG AND WEST OF US-131/.

JK

TUESDAY NIGHT THROUGH THURSDAY...ECMWF AND GFS APPEAR TO BE IN
REASONABLE AGREEMENT WITH REGARDS TO THE MOISTURE FIELDS THROUGH
THIS PERIOD...WHILE THE NAM SITS AS THE OUTLIER. GFS/ECMWF HAVE
RELATIVE HUMIDITY IN THE 850-700MB DROPPING OFF TO LESS THAN 25% BY
TUESDAY NIGHT ACROSS NORTHERN MICHIGAN...WHILE THE NAM IS MUCH
SLOWER AND KEEPS THE DECENT MOISTURE (>70%) AROUND MUCH LONGER. AS
IS THE CASE IN NORTHERN MICHIGAN QUITE FREQUENTLY...MODELS HAVE A
TENDENCY TO END LAKE EFFECT TOO QUICKLY...SO THE SLOWER DECREASE IN
MOISTURE DEPICTED BY THE NAM MIGHT BE THE MORE LIKELY SCENARIO...
WHICH WOULD KEEP LAKE EFFECT PRECIPITATION GOING THROUGH TUESDAY
NIGHT. REGARDLESS...WILL HOLD OFF ON INTRODUCING POPS BACK INTO THE
FORECAST TO AVOID FLIP FLOPPING WITH CHANCE POPS AND LET THE
DAY SHIFT TAKE A SECOND LOOK. OTHERWISE...AS RIDGE AXIS MOVES
OVERHEAD WEDNESDAY...TRANQUIL WEATHER WILL RETURN FOR THE MIDDLE
HALF OF THE WEEK. WITH 850MB TEMPS SHOWING VERY LITTLE
RECOVERY...MAY KEEP SOME CLOUDINESS NEAR THE LAKE SHORES...BUT
OTHERWISE...MANY AREAS WILL SEE SOME SUN FOR THE MIDDLE OF THE WEEK.
TEMPERATURES TUESDAY AND WEDNESDAY NIGHTS WILL BE SOME OF THE COLDEST
OF THE SEASON SO FAR...WITH LOWS EXPECTED TO REACH THE SINGLE
DIGITS. A FEW AREAS MAY EVEN SEE SUB-ZERO TEMPERATURES...ESPECIALLY
INLAND AREAS...WITH THE LACK OF CLOUD COVER. HIGHS WILL ALSO BE
QUITE CHILLY WITH TEMPERATURES STRUGGLING TO GET OUT OF THE TEENS.

KAS

&&

.APX...WATCHES/WARNINGS/ADVISORIES...WINTER STORM WATCH...OVERNIGHT
       THROUGH MONDAY MORNING...MIZ024-030-035-036-041-042.

&&
Hazardous weather outlook, Jan 14, 12:29 PM EST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1229 PM EST SUN JAN 14 2007

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-151100-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
1229 PM EST SUN JAN 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW WILL DEVELOP ACROSS CENTRAL MICHIGAN LATE THIS EVENING AND
SPREAD NORTHWARD THROUGH NORTHERN MICHIGAN AFTER MIDNIGHT. HEAVY
SNOW IS POSSIBLE...ESPECIALLY SOUTH OF MICHIGAN ROUTE 55 AS WELL AS
PORTIONS OF NORTHEAST LOWER MICHIGAN. IN ADDITION...GUSTY WINDS WILL
PRODUCE SOME BLOWING AND DRIFTING SNOW AND FURTHER REDUCE
VISIBILITIES. SEE ONGOING WINTER STORM WATCH FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ACCUMULATING SNOW WILL CONTINUE MONDAY MORNING WITH HEAVY SNOW
POSSIBLE ACROSS PORTIONS OF NORTHEAST LOWER MICHIGAN. IN ADDITION...
GUSTY WINDS WILL PRODUCE SOME BLOWING AND DRIFTING SNOW AND FURTHER
REDUCE VISIBILITIES. SEE ONGOING WINTER STORM WATCH FOR FURTHER
DETAILS.

ADDITIONAL ACCUMULATING SNOW WILL BE POSSIBLE IN FAVORED NORTH AND
NORTHWEST FLOW LAKE EFFECT AREAS MONDAY NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE RELAY SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE.

JK

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 12:18 PM ESTWinter Storm WatchAPXAlcona, Alpena, Arenac, Gladwin, Iosco, Ogemaw4 hr
Jan 14, 4:06 PM ESTSnow AdvisoryAPXAntrim, Benzie, Cheboygan, Crawford, Emmet, Grand Traverse and 8 more16 hr

Nearby

Heavy Snow Warnings in Michigan, 2007Every heavy snow warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.